Pediatric Dermatology Consult

Pink scaly rash on torso and extremities

A 17-year-old male with a history of Crohn's disease, well controlled on infliximab, is seen for evaluation of a pink scaly rash on the torso, upper extremities, and lower extremities. The rash began 5 months previously and has been mostly asymptomatic. The patient denies pruritus or pain at the affected areas. There is no fever or drainage from any of the sites. The patient has not undergone any treatments. He does not have a personal or family history of chronic skin conditions.


On physical exam, he is noted to have numerous pink papules and plaques with overlying scale on his trunk, as well as the dorsal aspects of bilateral hands and the plantar surfaces of bilateral feet. His skin is otherwise unremarkable.

What's your diagnosis?

Lichen planus

Atopic dermatitis

TNF-alpha inhibitor-induced psoriasis

Pityriasis rosea

Coxsackie virus

Tumor necrosis factor–alpha (TNF-alpha) inhibitors are therapeutic agents used to treat a variety of inflammatory conditions such as rheumatoid arthritis and inflammatory bowel disease, as well as psoriasis of the skin (PSO) and psoriatic arthritis. Paradoxically, some individuals report new onset of psoriasiform lesions with treatment with TNF-alpha inhibitors for other conditions. In a 2017 systematic review, there were 216 reported cases of new-onset TNF-alpha inhibitor–induced psoriasis, with an estimated rate of 1 per 1,000. The cases thus far have had a wide range of presentations, the most common being plaque psoriasis, scalp psoriasis, as well as palmoplantar pustular psoriasis.1

There are many dark pink papules and plaques with overlying scale on the soles of the feet of the 17-year-old male. Courtesy Dr. Lawrence F. Eichenfield

There are many dark pink papules and plaques with overlying scale on the soles of the feet of the 17-year-old male.

A retrospective chart review study at Mayo clinic published in 2017 evaluated children younger than 19 years seen in 2003-2015 who developed new-onset or recurrent PSO with a history of inflammatory bowel disease being treated with anti-TNF-alpha therapy. The review showed variable latency in the development of PSO in these patients, although it typically occurred during inflammatory bowel disease remission.2 It is unclear whether there is an association between a personal or family history of psoriasis and development of these lesions.

TNF-alpha, interleukin (IL)–17) and interferon-alpha (IFN-alpha) are main cytokines that contribute to the development of psoriasis. The mechanism of action for paradoxical PSO/psoriasis in patients treated with anti-TNF is not clearly understood; however, many hypotheses are based on an imbalance between TNF-alpha and interferon-alpha – more specifically, an increased production of interferon-alpha. TNF-alpha inhibits the activity of plasmacytoid dendritic cells which are key producers of IFN-alpha. Because of this blockade, there is unopposed IFN-alpha production. Interferon-alpha allows for the expression of chemokines such as CXCR3, which favor T cells homing to the skin. IFN-alpha also stimulates and activates T cells to produce TNF-alpha and IL-17, which in turn sustains inflammatory mechanisms and allows for the development of psoriatic lesions.3

There are numerous papules and plaques with overlying scale on the 17-year-old male's upper arm. Courtesy Dr. Lawrence F. Eichenfield

There are numerous papules and plaques with overlying scale on the 17-year-old male's upper arm.

There are no universal management guidelines. Most of these patients’ treatment plans mirror standard psoriasis therapies while the main question remains the decision to continue the same anti-TNF therapy, change anti-TNF agents, or entirely switch classes of biologic or other systemic therapy. This decision in management requires several considerations: treatability of TNF-alpha inhibitor-induced psoriasis, the severity of background disease (i.e., rheumatoid arthritis, inflammatory bowel disease, other systemic condition), and whether the underlying disease is well controlled on current therapy, as well as the consideration of possible loss in efficacy if a drug is discontinued and then restarted at a later date.4

A reasonable initial approach in patients with well-controlled underlying disease and mild skin eruption is to continue anti-TNF therapy and manage skin topically with topical corticosteroids and/or phototherapy. In patients that either do not have well-controlled underlying disease or moderate skin involvement, changing to an alternative anti-TNF or other agent may be reasonable, and requires coordinated care with involved specialists. In the 2017 pediatric review mentioned previously, nearly half of the patients required a change in their initial anti-TNF-alpha agent despite conventional skin-directed therapies, and one-third of patients discontinued all anti-TNF-alpha therapy because of PSO.2

The psoriasiform papulosquamous features of this case along with the history suggests the diagnosis. Pityriasis rosea would be highly atypical on the feet and with the duration of findings. Lichen planus and atopic dermatitis morphology are inconsistent with this eruption, and coxsackie viral infection would have a shorter course.

Dr. Tracy is a research fellow in pediatric dermatology at Rady Children’s Hospital–San Diego and the University of California, San Diego. Dr. Eichenfield is chief of pediatric and adolescent dermatology at Rady Children’s Hospital–San Diego. He is vice chair of the department of dermatology and professor of dermatology and pediatrics at the University of California, San Diego. Email them at [email protected].

References

1. J Am Acad Dermatol. 2017 Feb;76(2):334-41.

2. Pediatr Dermatol. 2017 May;34(3):253-60.

3. RMD Open. 2016 Jul 15;2(2):e000239.

4. J Psoriasis Psoriatic Arthritis. 2019 Apr;4(2):70-80.

Next Article: